Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Marquette, MI

July 12, 2019Houghton County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 12, 2019, 12:28 PM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2019, 12:28 PM EDT (16:28 UTC)
Expired
Jul 12, 2019, 1:15 PM EDT
In force
47 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houghton County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 116 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 423 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 7:47 AM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 12, 7:47 AM EDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 AM EDT Fri Jul 12 2019

.SHORT TERM...(Today and tonight)
Issued at 335 AM EDT FRI JUL 12 2019

Next shortwave embedded in west northwesterly flow is currently
moving into far western Ontario. MCS out ahead of it just north of
the MN border will continue to fizzle through the remainder of the
night as it moves east southeastward. A few lingering showers from
it may graze the northern Lake and Isle Royale through the early
morning hours.

Otherwise...as shortwave move east it will push a cold front through
the Upper Lakes this afternoon. Main upper forcing with the
shortwave will remain along the north shore of Lake Superior.
Convergence along the front will be modest. Still some questions
with how much low level moisture return there will be this far north
just ahead of the boundary which will influence available
instability. Highest CAPES will remain just south of the area over
WI but MLCAPE values in the 1000-1500 J/KG range combined with shear
values of 30-40 knots could lead to a few stronger storms this
afternoon.  Overall thunderstorm coverage should remain scattered
with initial development focussed on convergence of lake breezes
with approaching front.

Winds will be gusty out of the south and southwest especially this
afternoon ahead of the front with dangerous swimming conditions
expected along the Lake Michigan beaches this afternoon.

Once the front clears the area this evening...rain chances will
diminish as winds shift to the northwest.

Temperatures will be warm today...mid 80s aways from southerly wind
influences off Lake Michigan. Seasonable temperatures in the 50s are
expected tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 447 AM EDT FRI JUL 12 2019

A -NAO and -AO continue. It's been an impressive duration for both
being negative/predominantly negative as the NAO shifted negative
way back in late Apr and the AO back in early May. The NAO has been
consistently negative during this period while the AO only briefly
shifted to the positive phase twice. The high latitude blocking
supported the blo normal temps in May and June across Upper MI and
has played a role in preventing any extended periods of well above
normal temps so far this summer. While the NAO is likely to continue
in the negative phase per GEFS ensembles, the AO appears to be
trending to a more neutral state as negative height anomalies tend
to expand somewhat across the Arctic with time. As a result, an
overall warmer pattern (above normal temps) should take hold more
consistently for the next week or two over the Upper Lakes, and
there should be an increased potential of some hot days at times.
The upcoming week will be humid as well with dwpts generally in the
60s and at times around 70F, so plan for uncomfortable conditions
for outdoor activities. Farther out, the CFSv2 ensemble mean has
been favoring a return to a cooler pattern (temps overall near
normal to blo normal) for late July/early Aug. As for pcpn,
subtropical ridge over the southern CONUS is not fcst to show much
amplification over the next week. Result will be low amplitude
zonally oriented flow along the U.S./Canada border region, featuring
a progression of shortwaves. This flow should support several
opportunities of shra/tsra over the next week, but as is the nature
of summertime convection, there's no guarantee that all of Upper MI
will see rainfall over the next 7 days. Looking back over the last
60 days, a good portion of the w half of Upper MI is under
increasingly dry conditions, so some widespread soaking rainfalls
are needed.

Beginning Sat, shortwave moving across northern Ontario and passage
of its associated cold front this evening will lead to a nice start
to the weekend on Sat as sfc high pres settles over the area. Under
abundant sunshine, high temps in the interior will reach the mid 70s
to around 80F with aftn dwpts comfortably low, in the mid 40s to lwr
50s for most locations. Will be coolest along Lake Superior over the
e where gradient nw wind early in the day becomes lake breeze aided.
High temps at lakeside locations will be in the low/mid 60s. Lake
breeze may develop off the Bay of Green Bay late in the aftn. A
clear/pleasant night will follow Sat night. Traditional interior
cold spots will likely fall into the 40s. Otherwise, min temps Sat
night will be in the 50s with lower 60s far w near Lake Superior as
light return flow develops with high pres drifting e. Compared to
Sat, Sun will be a little warmer and a little more humid with
southerly winds developing. Greatest increase in temps will occur
along Lake Superior as lake breeze is not likely to develop at most
locations.

Attention Sun night/Mon then turns to the first potential shortwave
moving from the Northern Plains toward the Upper Lakes. Timing/track
of wave and associated convection is not well agreed upon, but there
has been a relatively consistent signal for a wave to pass thru the
Upper Lakes at some point Sun night or Mon. For now, chc pops for
shra/tsra were included in fcst during this time. Depending on
coverage of shra/tsra and clouds, Mon will be a very warm day with
highs in the upper 80s to around 90F for much of the area. Will be
much more uncomfortable with dpwts generally 65-70F.

Stronger shortwave moving across northern Ontario Mon night/Tue will
likely push an associated cold front thru Upper MI Mon night/Tue,
continuing the chc of shra/tsra. Frontal boundary may slow down,
then hang up not too far s of Upper MI as parent shortwave lifts off
to the ene and next shortwave approaches the Northern Plains. Thus,
pcpn chc should tend to be confined across southern Upper MI Tue
aftn/night. Passage of front will provide only minor cooling, mainly
near Lake Superior. Also, not likely to see much lowering of dwpts
given the weak high pres following the front. So, it will remain
uncomfortably humid.

At this point, looks like next shortwave may affect Upper MI later
Wed into early Thu for another chc of shra/tsra across the fcst
area.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 747 AM EDT FRI JUL 12 2019

VFR conditions will prevail through the forecast period. A cold
front will move west to east across the area this afternoon,
bringing gusty winds. Expect sct shra/tsra to develop by mid to late
afternoon which could linger into Fri evening at KSAW. With only
limited coverage and confidence in tsra development only VCSH was
mentioned. Skies will clear this evening and winds will turn west
northwesterly and diminsh to less than 10 knots.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 335 AM EDT FRI JUL 12 2019

Southwest winds will increase ahead of a cold front today with gusts
in excess of 20 knots possible. Winds shift to the west and
northwest overnight tonight through Saturday with the strongest
gusts...perhaps up to 25 knots...across the north central part of
the lake. High pressure over the Great Lakes will result in light
winds on Sunday. Winds will briefly get a little gusty out of the
southwest on Monday ahead of the next surface trough but beyond that
winds will be generally light across Lake Superior though most of
next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement from 2 PM EDT this afternoon through
     this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...MZ
LONG TERM...Rolfson
AVIATION...MZ
MARINE...MZ
Hazardous weather outlook, Jul 12, 5:26 AM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
526 AM EDT Fri Jul 12 2019

MIZ001>007-009>014-084-085-131200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
526 AM EDT Fri Jul 12 2019 /426 AM CDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. Isolated severe
storms, producing strong winds, are possible. A few thunderstorms
may linger into the evening over south central Upper Michigan.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County this afternoon into the evening. See the
latest beach hazards statement for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times Sunday night through Monday
night and also during the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-131200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
526 AM EDT Fri Jul 12 2019 /426 AM CDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible over the west half of Lake Superior
this morning and over the east half of Lake Superior this
afternoon. Some thunderstorms may produce strong, gusty winds,
mainly over the east half.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times Sunday night through Monday
night and also during the middle of next week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-131200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
526 AM EDT Fri Jul 12 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
Some thunderstorms may produce strong, gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times Sunday night through Monday
night and also during the middle of next week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Special weather statement, Jul 12, 11:41 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
1141 AM EDT Fri Jul 12 2019

MIZ002-121630-
Ontonagon MI-
1141 AM EDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ONTONAGON COUNTY UNTIL
1230 PM EDT...

At 1140 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Silver City, or 24 miles west of Ontonagon, moving east
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockland, Silver City, Mass City, Greenland, Norwich, White Pine,
Mirror Lake, Lake of the Clouds and Victoria Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4686 8989 4687 8987 4679 8899 4652 8907
      4668 8987 4676 8986 4677 8988 4674 8993
      4675 8993
TIME...MOT...LOC 1540Z 281DEG 36KT 4677 8981

RJC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:30 AM EDTBeach Hazards StatementMQTSchoolcraft18 hr
Jul 12, 4:30 AM EDTSmall Craft AdvisoryMQT22 hr
Jul 12, 11:41 AM EDTSpecial Weather StatementMQTOntonagon49 min
Jul 12, 12:54 PM EDTSpecial Weather StatementMQTBaraga51 min
Jul 12, 1:06 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Iron39 min
Jul 12, 1:38 PM EDTSevere Thunderstorm WarningMQTBaraga, Dickinson, Iron, Marquette52 min
Jul 12, 1:42 PM EDTSpecial Weather StatementMQTMarquette48 min
Jul 12, 2:14 PM EDTSpecial Weather StatementMQTIron46 min
Jul 12, 2:27 PM EDTSpecial Weather StatementMQTDickinson48 min
Jul 12, 2:57 PM EDTSpecial Weather StatementMQTIron48 min
Jul 12, 4:11 PM EDTSpecial Weather StatementMQTIron34 min
Jul 12, 4:35 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron, Marquette25 min
Jul 12, 4:57 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron33 min
Jul 12, 5:16 PM EDTSpecial Weather StatementMQTDickinson29 min
Jul 12, 5:18 PM EDTSpecial Weather StatementMQTIron12 min
Jul 12, 5:27 PM EDTSpecial Weather StatementMQTDickinson, Iron33 min
Jul 12, 5:44 PM EDTSpecial Weather StatementMQTMarquette31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.